Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Acne at age fifty, prescribed Retin A cream, no change in diet, weight or stress level. Why am I getting acne now?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
I am male, just turned 50. Diet, weight, stress level all same. No face creams. Why I am now getting acne when I only had it at 13? My new breakouts are also worse so my dematologiest prescibed retin A cream (but I'm in the sun all the time so I'm not keen on starting it.) Why acne now? not 20, 30, or 40?
Posted Thu, 26 Apr 2012 in Acne
Answered by Dr. Robert Galamaga 24 minutes later
Hello and thanks for the query.

Regarding acne while most cases of acne occur at younger ages, sometimes changes occur in the skin involving oil production and natural moisture which may lead an older patient to develop symptoms. In addition, stress and dietary changes can play a role. Also, hormonal influences cannot be ignored including testosterone levels.

If the Retin-A cream is not preferable you could consider taking an antibiotic on a daily basis. Sometimes this will lead to a good degree of improvement. You might discuss this option with your doctor. For daily cleansing consider the Neutrogena line of daily cleansing products which tend to be effective and mild.

Otherwise the Retin-A is generally well tolerated and as long as you are not in the sun for prolonged periods it would work well also.

Thanks again for the query. I hope you found my response to be helpful and informative. If you have any additional concerns I would be happy to address them.


Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor